What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 24, 4:27 PM MST, 5 hours 33 minutes earlier.
Area forecast discussion, Jan 24, 4:27 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 PM CST Sun Jan 24 2021
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
TS could affect all TAF sites in the next 6 hours but the greatest
chance will be at HOB where a TEMPO group has been added. Will
amend any other sites as needed. Otherwise winds will be the
biggest factor the next 24 hours with gusty west winds expected
around 03-04Z, diminishing around 10Z, before increasing again
around 18Z.
&&
.PREV DISCUSSION... /issued 255 PM CST Sun Jan 24 2021/
DISCUSSION...
After a warm and muggy start to the morning, temperatures have
climbed into the 60s and 70s region-wide. We are beginning to see
weak showers develop behind a frontal boundary which is now draped
across the far NE Permian Basin. This front will come into play
later this evening when more robust convection can be expected. By
00Z a dryline will extend from the TX/NM state line swd into the W
Permian Basin and through the Lower Trans Pecos. Rich moisture
will remain in place to the E of said dryline. Meanwhile, a 500
hpa shrtwv trof will swing across AZ/NM along with an assocd speed
max approaching 80+ kts. Energy from this upper jet along with a
sfc Pacific front will aid in t-storm development INVOF the
dryline/stationary front intersection.
High-res models show the most likely location for CI over the NW
Permian Basin between 00Z-03Z tonight. Storms will quickly race off
to the the NE, but could back build along the stationary front.
Ample shear and increasing mid-level lapse rates will promote isold
strong to marginally severe t-storms with damaging winds/large hail
the main threats. The Pacific front will quickly progress into the
far E CWA by 05Z-06Z w/additional t-storm development possible ahead
of the front as it clears to the east. Winds will pick up across the
region overnight, especially in the Guadalupe Mountains and adjacent
plains where a High Wind Warning and Wind Advisory is in effect. A
windy and dry day is expected tomorrow with highs closer to normal.
Tuesday will be similar to Monday as another 500 hpa trof digs
across the Intermountain West. This trof will bring breezy
conditions to the western CWA and we will have to monitor the
potential for more high winds at GDP on Tuesday afternoon. The
passing upper trof will send a cold front through our region on
Wednesday with temperatures dipping slightly below normal. Thursday
should be cool as sfc high pressure builds in behind the front. Long
range models indicate another upper trof will move onto the West
Coast by Friday and swing across our region on Saturday. For now
this looks like mainly a windy system w/very little precipitation.
Temperatures should warm to above normal Friday-Sunday.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 61 34 59 / 60 0 0 0
Carlsbad 37 56 33 52 / 20 0 0 10
Dryden 47 69 41 68 / 10 0 0 0
Fort Stockton 42 60 37 62 / 10 0 0 0
Guadalupe Pass 30 47 31 42 / 20 0 10 10
Hobbs 36 55 31 52 / 50 0 0 0
Marfa 30 55 25 57 / 0 0 0 0
Midland Intl Airport 42 59 35 60 / 40 0 0 0
Odessa 40 59 35 57 / 40 0 0 0
Wink 38 59 31 58 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 AM MST Monday for Eddy County Plains.
High Wind Warning until 4 PM MST Monday for Guadalupe Mountains
of Eddy County.
TX...Wind Advisory until 6 AM CST Monday for Eastern Culberson County-
Van Horn and Highway 54 Corridor.
High Wind Warning until 4 PM MST Monday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
99/99/10Hazardous weather outlook, Jan 24, 2:01 PM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
301 PM CST Sun Jan 24 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-252115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
301 PM CST Sun Jan 24 2021 /201 PM MST Sun Jan 24 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Strong winds are expected to develop in the Guadalupe Mountains by
evening with gusts to around 65 mph. Gusty winds are also expected
in Eddy and Culberson Counties with gusts of 50-55 mph overnight. A
High Wind Warning and Wind Advisory are in effect.
Storms are expected across the parts of the Permian Basin tonight,
generally between 6 PM and 1 AM. Some storms could be severe with
large hail the main concern across the northwest through the
northeast Permian Basin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong winds are possible in the Guadalupe Mountains Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jan 24, 6:42 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CST Sun Jan 24 2021
NMZ033-034-TXZ045-050-250215-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
742 PM CST Sun Jan 24 2021
...SPECIAL WEATHER STATEMENT...
At 741 PM CST/641 PM MST/, Doppler radar was tracking a strong
thunderstorm over Eunice, moving northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Hobbs, Eunice, Nadine, Eunice Airport and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 10322 3238 10333 3279 10310 3275 10293
3263 10280
TIME...MOT...LOC 0141Z 215DEG 42KT 3241 10319
89Special weather statement, Jan 24, 7:08 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CST Sun Jan 24 2021
TXZ045-250245-
Gaines TX-
808 PM CST Sun Jan 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEA AND WESTERN GAINES
COUNTIES UNTIL 845 PM CST...
At 808 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles east of Hobbs, moving northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seagraves, Seagraves Airport, Paynes Corner and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 10289 3269 10307 3275 10307 3296 10296
3296 10245
TIME...MOT...LOC 0208Z 218DEG 51KT 3273 10292
89Special weather statement, Jan 24, 9:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1003 PM CST Sun Jan 24 2021
TXZ045-050-250430-
Andrews TX-Gaines TX-
1003 PM CST Sun Jan 24 2021
...SPECIAL WEATHER STATEMENT...
At 1002 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles east of Eunice, moving northeast at 60 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Seminole, Seagraves, Gaines County Airport, Frankel City, Paynes
Corner, McKenzie Lake and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3290 10240 3272 10225 3228 10284 3239 10303
3296 10280 3296 10259
TIME...MOT...LOC 0402Z 221DEG 52KT 3241 10288
89Special weather statement, Jan 24, 9:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1007 PM CST Sun Jan 24 2021
TXZ048-250430-
Scurry TX-
1007 PM CST Sun Jan 24 2021
...SPECIAL WEATHER STATEMENT...
At 1007 PM CST, Doppler radar was tracking a strong thunderstorm near
Snyder, moving northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Snyder, Winston Field, Knapp and Randalls Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3257 10094 3266 10118 3267 10117 3297 10099
3296 10066 3280 10066
TIME...MOT...LOC 0407Z 213DEG 41KT 3268 10097
89Special weather statement, Jan 24, 9:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CST Sun Jan 24 2021
TXZ047-048-052-250445-
Scurry TX-Howard TX-Borden TX-
1013 PM CST Sun Jan 24 2021
...SPECIAL WEATHER STATEMENT...
At 1013 PM CST, Doppler radar was tracking a strong thunderstorm near
Luther, or 16 miles north of Big Spring, moving northeast at 65 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Snyder, Fluvanna, J B Thomas Reservoir, Luther, Vincent, Randalls
Corner, Winston Field and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 10071 3253 10111 3253 10117 3249 10117
3235 10142 3248 10158 3297 10111 3297 10096
TIME...MOT...LOC 0413Z 224DEG 65KT 3248 10143
89Special weather statement, Jan 24, 9:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1034 PM CST Sun Jan 24 2021
TXZ045-046-050-051-250500-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
1034 PM CST Sun Jan 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR ANDREWS...EASTERN GAINES...
NORTHWESTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CST...
At 1034 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Seagraves Airport to 17 miles
west of Andrews. Movement was east at 55 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Andrews, Lamesa, Lamesa Municipal Airport, Welch, Los Ybanez, Loop,
Sparenberg, Florey, Patricia, Punkin Center, Arvana, Hancock,
McKenzie Lake, Tenmile, Key, Klondike and Andrews County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3270 10171 3210 10228 3209 10298 3296 10239
3296 10169
TIME...MOT...LOC 0434Z 262DEG 48KT 3296 10235 3224 10283
89